Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

August 8, 2012Darlington County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 8, 2012, 8:15 PM EDT for Darlington County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 8:15 PM EDT (00:15 UTC)
Expired
Aug 8, 2012, 9:15 PM EDT
In force
60 min
Issued by
NWS Wilmington, NC

County Darlington County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WWUS82 KILM 090015
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT WED AUG 8 2012

SCZ023-032-090115-
DARLINGTON-FLORENCE-
815 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE AND DARLINGTON
COUNTIES THROUGH 915 PM EDT...

AT 815 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FLOYD...OR ABOUT 6 MILES NORTHWEST OF DARLINGTON...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...FLORENCE...HARTSVILLE...
AUBURN...CARTERSVILLE...DARLINGTON RACEWAY...DOVESVILLE...FLOYD...
KELLYTOWN...LAMAR...LYDIA AND MARS BLUFF.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3449 7993 3434 7967 3430 7965 3430 7962
      3423 7955 3401 7995 3416 8016 3420 8011
      3428 8014 3430 8017 3433 8018 3436 8018
TIME...MOT...LOC 0015Z 320DEG 11KT 3435 7994

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 7:21 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 8, 7:21 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
721 PM EDT WED AUG 8 2012

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING. ONLY WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED THURSDAY WITH BETTER CHANCES EXPECTED FRIDAY. A COLD FRONT
WILL ALLOW THE CHANCE OF STORMS TO CONTINUE ON SATURDAY. HIGH
PRESSURE WILL BUILD INTO THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 6:00 PM WEDNESDAY...HAVE FIRED OUT A QUICK UPDATE TO GO WITH
CATEGORICAL POPS FOR NORTHWESTERN COUNTIES AS CONVECTION APPEARS TO
BE ORGANIZING. HRRR HAS THE ACTIVITY CAPTURED WELL AND MAINTAINS IT
FOR SEVERAL HOURS. DAYTIME HEATING HAS ALLOWED THE TEMPERATURES TO
RISE TO THE UPPER 80S IN THESE AREAS PROVIDING AMPLE SURFACE BASED
INSTABILITY. HRRR/1800 UTC GFS AND NAM SHOW THIS WILL BE ALL THE
ACTIVITY AND THEREFORE REMOVED POPS FOR THE REMAINDER OF THE AREA
AFTER AROUND 0400 UTC.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...THE NEXT H5 TROUGH WILL DEVELOP ACROSS THE
MS VALLEY THU AS AN UPPER LOW DIVES SOUTH FROM THE WESTERN GREAT
LAKES REGION. THE RESULT WILL BE A HIGHLY AMPLIFIED/ANOMALOUS TROUGH
ALOFT OVER THE EASTERN UNITED STATES BY FRIDAY. THE TROUGH WILL PUSH
A COLD FRONT TOWARD THE FORECAST AREA LATE FRIDAY. THE PRECIPITABLE
WATER WILL ALSO INCREASE TO 2+INCHES FRIDAY AHEAD OF THE FRONT ALONG
WITH SUFFICIENT INSTABILITY THE BETTER BET FOR TSTMS DURING THE
SHORT TERM PERIOD WILL BE FRIDAY. CURRENTLY THE FORECAST AREA IS IN
A SLIGHT RISK FOR SEVERE TSTMS FRIDAY...BUT ULTIMATELY IT MAY DEPEND
ON THE AMOUNT OF CLOUD COVER WHICH COULD IMPEDE DESTABILIZATION.
OTHERWISE...FAVORED A BLEND OF MAV/MET NUMBERS EACH PERIOD.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...IN A PATTERN MORE COMMONLY SEEN IN NOVEMBER
THAN MID-AUGUST...A HIGHLY ANOMALOUS 500MB TROUGH SPINS ACROSS THE
GREAT LAKES BEFORE ROTATING OFF TO THE NORTHEAST DURING THE EARLY
PART OF THE WEEK. AS THIS TROUGH SLOWLY SPINS AWAY...IT DRAGS A COLD
FRONT ACROSS THE AREA. GUIDANCE IN DECENT AGREEMENT ON TIMING OF
THIS FRONT...AND EXPECT FROPA TO OCCUR VERY EARLY SUNDAY. MOST
SIGNIFICANT WEATHER OF THE EXTENDED WILL OCCUR SATURDAY AS FRONT
PUSHES ACROSS THE AREA...DISPLACING THE WARM SECTOR AIRMASS. ATTM
SPC HAS NO PORTION OF OUR REGION OUTLOOKED IN DAY 4...BUT WOULD NOT
BE SURPRISED IF A SLIGHT RISK OR SEE TEXT IS INTRODUCED WITH LATER
UPDATES AS FRONT WORKS INTO A MODERATELY UNSTABLE AIRMASS WITH
DECENT NEARLY UNIDIRECTIONAL SHEAR AND HIGH PWATS.
ADDITIONALLY...GFS/EURO SHOW STRONG PVA ASSOCIATED WITH A VORT LOBE
ALONG THE FRONT AND DIFFLUENCE IN THE RIGHT ENTRANCE REGION TO A
90KT 300MB JET. ALL THESE TOGETHER SUGGEST SCATTERED TO WIDESPREAD
THUNDERSTORMS SATURDAY...WITH THE POTENTIAL FOR ISOLATED DAMAGING
WIND GUSTS. THE LIMITING FACTOR MAY BE INCREASED CLOUD COVER FROM
CONVECTIVE DEBRIS FRIDAY...BUT THIS IS STILL YET TO BE SEEN. WILL
KEEP INHERITED LIKELY POP SATURDAY...WANING TO SCHC BY SUNDAY
MORNING AS FRONT MOVES OFFSHORE. TEMPS SATURDAY WILL BE RIGHT AROUND
CLIMO...90/70.

DRIER AIR BEHIND THE FRONT COMBINED WITH SLIGHTLY INCREASED 500MB
HEIGHTS WILL CAUSE A SIGNIFICANT DECREASE IN TSTM CHANCES SUN-TUE.
STILL...WITH TEMPS AROUND 90 AND SLIGHTLY ENHANCED LAPSE RATES DUE
TO BROAD EAST-COAST TROUGHING...ANY DAY COULD FEATURE ISOLATED
DIURNAL CONVECTION. WILL KEEP POP BELOW MENTIONABLE SUN/MON BEFORE
MOISTURE RETURN INCREASES WITH RETURN OF BERMUDA HIGH TUE/WED. TEMPS
THROUGH THE WEEK WILL BE NEAR NORMAL FOR MID AUGUST.

&&

.AVIATION /00Z WEDNESDAY THROUGH MONDAY/...
AS OF 00Z...VFR EXPECTED THROUGH VALID PERIOD...WITH EXCEPTION OF
ANTICIPATED MVFR/POSSIBLE IFR/ FOG LATE OVERNIGHT INTO THE EARLY
MORNING HOURS.

CURRENT RADAR IMAGERY DEPICTS AN AREA OF TSRA/SHRA MOVING INTO THE
AREA...WHICH WILL IMPACT THE INLAND TERMINALS OVER THE NEXT
COUPLE OF HOURS. FOR THE REST OF THE OVERNIGHT HOURS...LIGHT SOUTH
WINDS WILL PREVAIL WITH FEW/SCT LOW AND HIGH-LEVEL CLOUDS ACROSS
THE AREA. GIVEN RECENT RAINFALL WITH ANTICIPATED LIGHT WINDS AND
ONLY FEW/SCT HIGH LEVEL CLOUDS...MODEL GUIDANCE AGREES WITH
POTENTIAL FOR MVFR AT ALL SITES OVERNIGHT...WITH POSSIBLE
IFR...ESPECIALLY INLAND. AFTER DAYBREAK...ANY LINGERING FOG WILL
QUICKLY DISSIPATE ALLOWING FOR VFR TO PREVAIL. AS TROPICAL AIRMASS
CONTINUES...CANNOT RULE OUT ISOLATED SHOWERS AND A POSSIBLE
THUNDERSTORM THROUGHOUT THE DAY. ATTM...HAVE INTRODUCED VCSH INTO
CURRENT FCST. SOUTHWEST WINDS WILL BACK TO THE SOUTH BY THE
AFTERNOON HOURS AND PREVAIL WITH SUSTAINED WINDS AOB 12 KTS.
ANTICIPATE ANY SHRA/CONVECTION TO TAPER OFF INTO THE EVENING HOURS
WITH WINDS BECOMING LIGHT.

EXTENDED OUTLOOK...CHANCE OF MORNING MVFR VSBYS IN BR WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 6:00 PM WEDNESDAY...NO CHANGES TO COASTAL WATERS FORECAST WITH
THE EVENING UPDATE.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...LIGHT WESTERLY FLOW THURSDAY MORNING WILL
BACK TO A SOUTHERLY DIRECTION DURING THE DAY AND INCREASE INTO THE
10-15 KT RANGE. SOUTH TO SOUTHWEST FLOW WILL PREVAIL THURSDAY NIGHT
AND LINGER AROUND 15 KT FRIDAY. SPEEDS COULD REACH 15-20 KT FRIDAY
NIGHT AHEAD OF A COLD FRONT. THE SOUTH TO SOUTHWEST FETCH WILL ALLOW
SEAS TO BUILD TO EXERCISE CAUTION LEVELS DURING THE PERIOD...AND
WILL BE HIGHEST DURING FRIDAY NIGHT

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...SW FLOW THROUGH THE PERIOD...BUT WILL BE
STRONGEST SATURDAY AS COLD FRONT APPROACHES FROM THE WEST. AS THIS
FRONT WORKS TOWARDS THE COAST...PRESSURE GRADIENT TIGHTENS...AND
WINDS WILL BE AROUND 15 KTS SATURDAY. GRADIENT WILL EASE AS FRONT
MOVES TO THE WATERS AND DISSIPATES BY EARLY SUNDAY...BECOMING 10 KTS
OR LESS SUNDAY AND MONDAY...STILL FROM THE SW. A WEAK SE SWELL WILL
EXIST THROUGH THE EXTENDED...BUT SIGNIFICANT WAVE HEIGHTS WILL BE
DRIVEN ALMOST EXCLUSIVELY BY THE WIND. 3-5 FT SEAS SATURDAY WILL
DECREASE THROUGH SUNDAY...BECOMING 2-3 FT LATE SUNDAY AND MONDAY.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...15
SHORT TERM...SRP
LONG TERM...JDW
AVIATION...SGL
Hazardous weather outlook, Aug 8, 3:28 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
328 PM EDT WED AUG 8 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-091930-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
328 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY. SOME
STORMS COULD PRODUCE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-091930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
328 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

17

In the hours before

Local storm report, Aug 8, 7:38 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
738 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 ESE MCCOLL            34.66N  79.52W
08/08/2012                   MARLBORO           SC   DEPT OF HIGHWAYS

            REPORT OF TREE DOWN IN ROADWAY ON NEW BRIDGE RD. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1200313

LACORTE
Local storm report, Aug 8, 7:39 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
739 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     3 WNW CLIO              34.59N  79.59W
08/08/2012                   MARLBORO           SC   DEPT OF HIGHWAYS

            TREE DOWN ON MCQUAGE FARM RD NEAR HWY SC 9. TIME
            ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1200314

LACORTE
Local storm report, Aug 8, 7:41 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
741 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     4 NW BLENHEIM           34.56N  79.70W
08/08/2012                   MARLBORO           SC   DEPT OF HIGHWAYS

            TREE DOWN AT INTERSECTION OF SALEM RD AND POLSTON RD.
            TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1200315

LACORTE
Special weather statement, Aug 8, 7:57 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
757 PM EDT WED AUG 8 2012

NCZ087-096-099-SCZ024-033-053-090045-
BLADEN-COLUMBUS-DILLON-INLAND HORRY-MARION-ROBESON-
757 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...MARION...DILLON...
BLADEN...COLUMBUS AND ROBESON COUNTIES THROUGH 845 PM EDT...

AT 757 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS...FROM NEAR SAINT PAULS...TO OAK GROVE...MOVING
SOUTHEAST AT 30 MPH.

SOME LOCATIONS IMPACTED INCLUDE DILLON...LUMBERTON...MARION...
MULLINS...WHITEVILLE...ABBOTTSBURG...ADRIAN...ALLSBROOK...BARKER TEN
MILE...BARNESVILLE...BAYBORO AND BETHEL.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3431 7837 3380 7924 3411 7952 3412 7952
      3418 7957 3423 7955 3429 7960 3430 7963
      3441 7957 3481 7890
TIME...MOT...LOC 2357Z 315DEG 28KT 3431 7918

WEISS
Local storm report, Aug 8, 7:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
759 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 SW SOUTH OF THE BORDE 34.48N  79.35W
08/08/2012                   DILLON             SC   DEPT OF HIGHWAYS

            TREE DOWN AT INTERSECTION OF OAKLAND RD AND COUNTRY
            CLUB RD. TIME ESTIMATED BY RADAR.

&&

EVENT NUMBER ILM1200316

LACORTE
Special weather statement, Aug 8, 8:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
815 PM EDT WED AUG 8 2012

SCZ023-032-090115-
DARLINGTON-FLORENCE-
815 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE AND DARLINGTON
COUNTIES THROUGH 915 PM EDT...

AT 815 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
FLOYD...OR ABOUT 6 MILES NORTHWEST OF DARLINGTON...MOVING SOUTHEAST
AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...FLORENCE...HARTSVILLE...
AUBURN...CARTERSVILLE...DARLINGTON RACEWAY...DOVESVILLE...FLOYD...
KELLYTOWN...LAMAR...LYDIA AND MARS BLUFF.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3449 7993 3434 7967 3430 7965 3430 7962
      3423 7955 3401 7995 3416 8016 3420 8011
      3428 8014 3430 8017 3433 8018 3436 8018
TIME...MOT...LOC 0015Z 320DEG 11KT 3435 7994

III

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.